Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Oct 3, 2021, 3:33 PM EDT. It took effect at Oct 4, 2021, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2021, 3:33 PM EDT (19:33 UTC)
- In effect from
- Oct 4, 2021, 2:00 PM EDT
- Expired
- Oct 4, 2021, 9:42 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
101 WHUS73 KGRR 031933 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Sun Oct 3 2021 LMZ847>849-040345- /O.NEW.KGRR.SC.Y.0079.211004T1800Z-211005T0300Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 333 PM EDT Sun Oct 3 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 11 PM EDT MONDAY... * WHAT...North winds increasing to 15 to 25 knots Monday afternoon and evening. Waves building to 3 to 5 feet Monday afternoon. * WHERE...Grand Haven to Manistee. * WHEN...From 2 PM to 11 PM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...We are expecting a short duration wind and wave event Monday afternoon and evening. The highest winds and largest waves will be found up near Big and Little Sable Points Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
4 follow-up statements
720 WHUS73 KGRR 040255 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1055 PM EDT Sun Oct 3 2021 LMZ847>849-041100- /O.CON.KGRR.SC.Y.0079.211004T1800Z-211005T0300Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1055 PM EDT Sun Oct 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM EDT MONDAY... * WHAT...North winds increasing to 15 to 25 knots Monday afternoon and evening. Waves building to 3 to 5 feet Monday afternoon. * WHERE...Grand Haven to Manistee. * WHEN...From 2 PM to 11 PM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...We are expecting a short duration wind and wave event Monday afternoon and evening. The highest winds and largest waves will be found near Big and Little Sable Points Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
090 WHUS73 KGRR 040803 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 403 AM EDT Mon Oct 4 2021 LMZ847>849-041615- /O.CON.KGRR.SC.Y.0079.211004T1800Z-211005T0300Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 403 AM EDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...North winds 10 to 15 knots with gusts up to 25 knots and waves 3 to 5 feet expected. * WHERE...Grand Haven to Manistee. * WHEN...From 2 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...We are expecting a short duration wind and wave event this afternoon and evening. The highest winds and largest waves will be found near Big and Little Sable Points Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
680 WHUS73 KGRR 041937 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 337 PM EDT Mon Oct 4 2021 LMZ847>849-050300- /O.CON.KGRR.SC.Y.0079.000000T0000Z-211005T0300Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 337 PM EDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...North winds 15 to 20 knots. Waves 3 to 5 feet. * WHERE...Grand Haven to Manistee. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...We are expecting a brief period of higher winds and waves late this afternoon and early evening. Winds will briefly increase to around 20 knots which should build waves into the 3 to 5 foot range for a time. The greatest chance of higher winds and waves will be off shore of Big and Little Sable Points. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
255 WHUS73 KGRR 050142 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 942 PM EDT Mon Oct 4 2021 LMZ847>849-050245- /O.CAN.KGRR.SC.Y.0079.000000T0000Z-211005T0300Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 942 PM EDT Mon Oct 4 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Northerly winds are diminishing and becoming northeast. Waves of 2 to 4 feet will gradually subside overnight. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 3, 3:30 PM EDT, 3 minutes earlier.
Area forecast discussion, Oct 3, 3:30 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Sun Oct 3 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Sun Oct 3 2021
- Threat for swaths of locally heavy rain this evening/tonight
- Rain gradually tapers off Monday into Monday night
- Another round of rainfall expected Wednesday night into Friday
- Warmer than normal temperatures to continue
&&
.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EDT Sun Oct 3 2021
- Threat for swaths of locally heavy rain this evening/tonight
An upper low can be seen in the vicinity of Southern Lake Michigan
this afternoon with a trough extending south to a vort max that is
now swinging northeast into Indiana. Showers and thunderstorms
have broken out in a fairly widespread fashion this afternoon in
the area ahead of the upper low and trough. Southwest Lower
Michigan is in line to see this activity move through this
afternoon and evening especially. Surface dew points are in the
mid 60s across the area with PWAT values around 1.50 inches. CAPE
values have reach the 1000-2000 J/Kg range and surface based LIs
are near -5 over Southwest Lower Michigan. We also are in the left
exit region of a jet streak moving through around 250mb. Bottom
line plenty of parameters coming together to produce showers and
storms and the threat of locally heavy rain. The probability
matched mean 24HR rainfall from the HREF would suggest many areas
through Monday morning will see 0.50 to 1.25 inches of rain with
some swaths of 2.00+ inches possible. No Flood Watch given
antecedent conditions that do not favor it. Feel we will handle
areas of heavy rain with short term areal Flood Advisories if we
need those. Overlapping swaths of rainfall will be where
advisories may be needed. A slow storm motion will aid in the
chance of locally heavy rainfall.
- Rain gradually tapers off Monday into Monday night
The upper low gradually moves south of the area on Monday and
fills into Monday night. So, the heavy rain threat will be
tapering off with time. Based on the 6HR probability matched mean
rainfall values from the HREF not expecting heavy rain tomorrow.
It should come to an end overnight tonight. Plenty of low clouds
hang on for Monday and Monday night, so the dreary weather will
likely continue.
- Another round of rainfall expected Wednesday night into Friday
We look to be dry for a bit from Tuesday into Wednesday as high
pressure nudges into the area from the north. A drying northeast
to east flow at the surface is expected.
Another round of rainfall is forecast though from Wednesday night
at least into Friday as an upper low moves our direction from
Arkansas and Missouri mid to late week. By Thursday the low/upper
trough will be moving in and by Friday it should be overhead.
Showers and a few thunderstorms can be expected during the latter
half of the work week. So, overall we will be in an active pattern
for awhile with a short respite on Tuesday/Wednesday. It appears
there could be more rain into the weekend with a cold front moving
our direction from the plains.
- Warmer than normal temperatures to continue
Normal highs this time of year should be dipping back into the
lower to middle 60s. 850mb temperatures do not change much the
next 7 day, roughly staying between +11C and +14C. We should see a
fair amount of days with highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 150 PM EDT Sun Oct 3 2021
Plenty of aviation concerns exist over the course of the next 24
hours (18z Sun to 18z Mon). Low ceilings and visibilities as well
as thunderstorms are the focus of this set of TAFs.
Ceilings for the most part have lifted to MVFR this afternoon.
Visibilities have improved as well, to VFR levels in most areas.
We should continue to see a slight improvement into the late
afternoon hours. A steady deterioration is once again forecast this
evening and into the overnight hours. Showers and thunderstorms
will fill in across the area this afternoon and evening which will
gradually take visibilities back into the MVFR and lower
categories at times. Ceilings will slowly decline all night into
LIFR levels by daybreak. The thunderstorms should be most
concentrated between 21z this afternoon and 06z tonight. All TAF
sites will have the threat of thunder.
A slight improvement from LIFR to IFR is expected Monday morning.
Winds will be light, under 10 knots, through the period.
&&
.MARINE...
Issued at 330 PM EDT Sun Oct 3 2021
We have issued a fairly short duration Small Craft Advisory for
Monday afternoon and evening north of Grand Haven. The worst of
the conditions, winds around 20 knots and 3-5 footers, will be
found up near Big and Little Sable Points. Winds in the higher
resolution models like the HRRR and the WRF-ARW have the best
handle on this event. North flow wind event will be driven by a
surface high in the Northern Great Lakes and a low in Northern
IN/OH.
Otherwise, there is the potential for areas of fog over the lake
as well with surface dew points (mid 60s) which are higher than
the lake surface water temps (lower 60s). Winds pick up a bit out
of the north tonight which may tend to temper the fog a bit, but
we will have to monitor lakeshore webcams tonight.
Winds after Monday evening look to be off shore much of the time
and below SCA criteria. So the marine concerns are essentially in
the first two periods tonight (fog) and Monday (waves/wind).
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 2 PM to 11 PM EDT Monday for
LMZ847>849.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
MARINE...DukeHazardous weather outlook, Oct 3, 12:40 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1240 PM EDT Sun Oct 3 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1240 PM EDT Sun Oct 3 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Locally heavy rain can be expected from this afternoon into tonight. The most likely area that could see heavy rain is along and south of a line from Muskegon to Mt. Pleasant. Swaths of rainfall of 1 to 2 inches are possible with local amounts potentially exceeding 3 inches. Rainfall rates will likely reach 1 to 2 inches per hour. Short duration flooding of city streets and small streams are possible through Monday morning. A few non severe thunderstorms will be embedded within the areas of rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-040730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1240 PM EDT Sun Oct 3 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will lead to cloud to water lightning strikes into tonight. Fog will be locally dense along the lakeshore. .DAYS TWO THROUGH SEVEN...Monday through Saturday North winds up to 20 knots Monday may result in hazardous conditions for small craft mainly near Big and Little Sable Points. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJS/DUKE
In the hours before
Local storm report, Oct 3, 10:08 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN EAST GRAND RAPIDS 42.95N 85.61W
10/03/2021 M1.42 INCH KENT MI PUBLIC
RAIN FELL WITHIN 50 MINUTES.
1000 AM HEAVY RAIN 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
10/03/2021 M1.03 INCH KENT MI CO-OP OBSERVER
RAIN FELL IN 50 MINUTES.
&&Local storm report, Oct 3, 10:35 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 AM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 2 SSW COMSTOCK PARK 43.01N 85.70W
10/03/2021 M1.25 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Oct 3, 10:58 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1058 AM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN OAK POINT 42.19N 84.25W
10/03/2021 M1.35 INCH JACKSON MI MESONET
MESONET STATION 8786D OAK POINT. THE PERIOD
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
&&Local storm report, Oct 3, 12:49 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 PM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HEAVY RAIN 1 ESE GRAND HAVEN 43.05N 86.20W
10/03/2021 M2.01 INCH OTTAWA MI MESONET
MESONET STATION FW7508 GRAND HAVEN. THE
PERIOD OF THE HEAVY RAIN EVENT WAS 24 HOURS.
&&Local storm report, Oct 3, 12:50 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HEAVY RAIN BELDING 43.09N 85.24W
10/03/2021 M1.77 INCH IONIA MI MESONET
MESONET STATION GW0152 BELDING. THE PERIOD
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
&&Local storm report, Oct 3, 2:39 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 PM EDT SUN OCT 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HEAVY RAIN 2 SSW COMSTOCK PARK 43.01N 85.68W
10/03/2021 E1.38 INCH KENT MI BROADCAST MEDIA
MEASURED 1.38 INCHES OF RAIN AT WZZM IN
WALKER.
&&Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.